Alert archive / Colorado / Snow Squall Warnings in 2024

Snow Squall Warning 2, NWS Denver/Boulder, CO

February 27, 2024Weld County, Colorado

NWS Denver/Boulder, CO issued this snow squall warning at Feb 27, 2024, 7:14 AM MST for Weld County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 27, 2024, 7:14 AM MST (14:14 UTC)
Expired
Feb 27, 2024, 7:45 AM MST
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Weld County, CO

The radar

The Denver radar (KFTG), 72 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.2 hours before the alert went out and 340 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2072 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WWUS55 KBOU 271414
SQWBOU

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Denver CO
714 AM MST Tue Feb 27 2024

COC123-271445-
/O.NEW.KBOU.SQ.W.0002.240227T1414Z-240227T1445Z/
Weld CO-
714 AM MST Tue Feb 27 2024

The National Weather Service in Denver Colorado has issued a

* Snow Squall Warning for...
  Central Weld County in northeastern Colorado...

* Until 745 AM MST.

* At 713 AM MST, a dangerous snow squall was located over Jackson
  Reservoir, or 17 miles northwest of Fort Morgan, moving east at 30
  mph.

  HAZARD...Intense bursts of heavy snow and gusty winds leading to 
           blowing snow with rapidly falling visibility. Wind gusts 
           greater than 35 mph.

  SOURCE...Radar and webcams.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.


Locations impacted include...
Briggdale, Greeley, Eaton, Kersey, Galeton, Gill, Riverside 
Reservoir, Lucerne, and Barnesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4046 10485 4061 10464 4054 10417 4025 10417
      4031 10449
TIME...MOT...LOC 1413Z 287DEG 27KT 4039 10408 

SNOW SQUALL...OBSERVED

$$

COOPER

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this snow squall warning went out at Feb 27, 5:35 AM MST, 1 hour 39 minutes earlier. Its key messages:

  • Significant travel impacts from snow, strong winds, and blowing snow will continue through this evening.
  • Much colder temperatures and windy for the plains today along with scattered light snow showers. Travel impacts are not expected.
  • Dry and warm conditions Thursday through Saturday.
  • The next chance for accumulating snow across the area arrives on Sunday with colder air but poor computer model agreement on the evolution of the storm system and impacts.
Area forecast discussion, Feb 27, 5:35 AM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
535 AM MST Tue Feb 27 2024

.KEY MESSAGES...

- Significant travel impacts from snow, strong winds, and blowing
  snow will continue through this evening.

- Much colder temperatures and windy for the plains today along
  with scattered light snow showers. Travel impacts are not
  expected.

- Dry and warm conditions Thursday through Saturday.

- The next chance for accumulating snow across the area arrives on
  Sunday with colder air but poor computer model agreement on the
  evolution of the storm system and impacts.

&&

.UPDATE...
Issued at 529 AM MST Tue Feb 27 2024

The expected snow band with the front has a pretty intense narrow
start to it. Web cams around Cheyenne indicate a quick transition
from no weather to low visibilities and snow covered roads. The
intense part will pass quickly, but we may need more snow squall
warnings if we have that moving over highways at rush hour.

Updated the forecast for higher PoPs and a bit more snow overall
with the certainty of this band dropping south. Timing is also
about an hour faster. The intense part might still just be a
quick inch, and we may just have light showers behind it that
don't amount to much. We'll see about any lingering upslope for a
few hours around Denver...maybe.

&&

.SHORT TERM...(Today and tonight)
Issued at 426 AM MST Tue Feb 27 2024

Snow has been a bit slow to get going in the mountains overnight.
There has been decent shower coverage, but amounts have been
light. We're getting into the main event now which will be a wide
shower band associated with the cold front.

The front approaching Cheyenne now, and should be coming through
Denver between 7 and 8 am, with the shower band moving across
areas north of Denver in the late morning and into the early
afternoon for the metro area. Temperatures should drop to near
freezing pretty quickly, so while there may be some rain briefly,
we expect most of the precipitation to be snow.

Snow amounts have been a dilemma with this system as the models
have struggled to deal with a strong but shallow intrusion of cold
air under strong westerly flow aloft. We continue to dislike the
mesoscale models which want to keep forcing the westerly flow to
the surface. This may eventually win and start to push back the
shallow cold air late in the day, but we still like the consensus
of the larger scale models that hold it in better with a few hours
of NNE winds into Denver, then NNW for a few more hours before
becoming more northwesterly and relaxing this evening. The bottom
line is we don't think there will be enough downslope/drying to
dissipate the showers or cause a lot of evaporation in the first
few hours after the front, so we should have some snow. There's
still a little concern for a couple hours of heavier showers than
could give a couple inches of snow rather than the inch or so
that's in the forecast now. But impacts should be mitigated by the
warm ground and daytime.

It does still look like pretty sharp subsidence/drying aloft
moving in during the late afternoon and evening. Initially there's
a lot of cooling aloft, so we could have one last band of showers
driven by deep instability in the late afternoon even though
there's surface cooling/drying. This should come and go quickly
though. After that, there should be pretty good clearing with a
lingering shallow moisture layer upstream of the Front Range
overnight.

Overall, we haven't changed much from the previous package, just
trying to capture the details mentioned above. We did cool the
lows tonight on the plains as guidance has trended a bit cooler.
Much of that depends on how much the wind lets up, but some colder
pockets should drop into the single digits.

Finally, there is some threat of high winds over the Front Range
as the subsidence inversion associated with the back of the trough
moves over. The temperature profile will be suitable to capture a
wave for a few hours around midnight or in the early morning, but
the flow will be pretty sheared. We've stuck with an NBM/MOS wind
combo that has pretty strong winds over the higher east slopes,
but doesn't amplify enough to force them down into the foothills.
There is some threat (30%) that the wave amplification could be
better than expected for a few hours late tonight, that could
force borderline high winds with 70-80 mph gusts down into
mountain wave hot spots like Rocky Flats, Boulder, and Floyd Hill.
We'll continue to monitor for this potential. Whatever happens
should be quick, and will likely be over by sunrise Wednesday.

.LONG TERM...(Wednesday through Monday)
Issued at 426 AM MST Tue Feb 27 2024

On Wednesday the trough moves into eastern Canada, and a very
moist Pacific trough remains off shore British Columbia. In
between the two troughs, Colorado is under a dry, flat ridge
without much flow aloft compared to Tuesday. Significant warm
advection occurs during the day and with mostly sunny skies,
temperatures will rebound quickly. 700 mb temps go from -16 to -2
degC in about 12 hours, and combined with southerly low-level
flow, should result in high temperatures across the plains in the
mid 40s to around 50. The mountain valleys should see a little
warming too, with highs in the 30s other than in Middle Park
where an inversion will likely remain in place until Thursday.

Thursday and Friday should be dry across our area as well given
how slow the PacNW trough translates eastward. Flow aloft goes
from westerly on Thursday to southwesterly by Friday, and flow
also increases quite a bit. Warm advection is weak, but by Friday
700 mb temperatures should approach +2 degC. Friday will be
significantly windier across the mountains and west slope where
30-40 kts of flow at 700 mb should be in place. The surface
pressure gradient remains weak on both Thursday and Friday across
the plains, resulting in afternoon winds under 20 mph, but even
less along I-25 other than near the WY border. Highs both days
should be in the 60s, with Friday a few degrees warmer than
Thursday. The mountain valleys will also warm up, with highs in
the low 40s. The weather on leap day and March 1 will certainly
getting us into the spring spirit right on cue. Increasing
afternoon clouds may curb highs on Friday just a bit, but still
looking like mid 60s.

As we've been advertising for several days, this weekend should
see a change in the weather with the approach and passage of a
trough, and there continues to be a lot of uncertainty regarding
the strength of the trough. Models mostly agree that any cold air
and potential precipitation should hold off until Sunday, even
later in the day on. However, models differ greatly on most
aspects of the trough. A cluster made up of mostly GEFS has the
deepest trough and coldest air aloft moving across Colorado the
later on Sunday. The EC ensembles are equally split between a
cluster with a flat, weak trough, and a cluster with a slightly
faster but deeper trough. As you can imagine, the potential for
precipitation and impacts varies greatly not just between models,
but within each ensemble system. In general, the GEFS is wetter
and colder, and the EC ensembles drier and warmer. The mountains
could see a decent snowfall given favorable upslope and steep
lapse rates regardless of cluster, but we don't have a good sense
of what might happen across the plains and I-25 corridor. A good
number of ensembles from both systems show precipitation potential
extending into early next week, both in the high country and
plains.

Given the delay in cold air until Sunday, Saturday will also be
quite warm, with mid 60s to near 70s expected. With enough model
certainty in a cool down Sunday and beyond, have gotten the trend in
the right direction towards below normal temperatures across the
area, especially on Monday where it could be 10-15 deg below
average.  We have kept the NBM PoPs in there given the uncertainty,
but trimmed them back on Saturday given that day looks to be dry for
now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1053 PM MST Mon Feb 26 2024

A cold front will move through the Denver area 14Z-15Z with north
winds gusting up to 30 knots behind it Ceilings between 2000 and
4000 ft AGL are expected, with areas of IFR conditions in snow
showers through 20Z. Clearing is expected sometime between 21Z and
00Z with decreasing northwest winds. Snow accumulation at the
Denver area terminals is expected to be less than two inches,
with little or no accumulation on paved surfaces.

&&

.FIRE WEATHER...
Issued at 426 AM MST Tue Feb 27 2024

Strong north winds are expected behind a cold front this morning,
becoming northwest to west later this afternoon. Gusts up to 40
mph are expected. Initially, the incoming air will be moist with a
little snow likely in most areas. By the end of the day, drier air
will be moving in and lowering humidities. If there are areas that
don't get snow, fire danger could be increasing late in the day
with the drying winds. Very strong winds are possible overnight on
the east slopes of the Front Range. Gusts in the 50 to 75 mph
range are expected above 8000 feet, with just a chance (30%) of
these winds spreading down into wind prone lower foothills areas
for a few hours early Tuesday morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 PM MST this evening for COZ031-033-
034.

&&

UPDATE...Gimmestad
SHORT TERM...Gimmestad
LONG TERM...Schlatter
AVIATION...Schlatter
FIRE WEATHER...Gimmestad
Hazardous weather outlook, Feb 27, 6:05 AM MST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
605 AM MST Tue Feb 27 2024

COZ030>051-281315-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
605 AM MST Tue Feb 27 2024

Winter Storm Warning until 11 PM MST this evening for the
mountains above 9,000 feet.

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Heavy snow should continue in the mountains through this evening,
with an additional 4-10 inches possible, combined with winds
gusting over 60 mph. The heaviest snow in the mountains will be
in the early to mid morning. Across the plains, a cold front will
usher in much colder air and light snow showers. A heavier snow
squall is possible this morning across the plains of northeast
Colorado, with the potential for briefly slick road conditions and
poor visibility. Snow accumulations across the plains and I-25
corridor should overall be light, mainly an inch or less.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports will be appreciated.

Gimmestad/Schlatter

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 5:11 AM MSTSnow Squall WarningBOULarimer, Weld64 min
Feb 27, 8:02 AM MSTSnow Squall WarningBOULogan, Weld43 min
Feb 27, 8:19 AM MSTSnow Squall WarningBOUBoulder26 min
Feb 27, 8:39 AM MSTSnow Squall WarningBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Jefferson and 1 more36 min
Feb 27, 9:09 AM MSTSnow Squall WarningBOUAdams, Arapahoe, Broomfield, Denver, Douglas, Jefferson and 1 more51 min
Feb 27, 9:39 AM MSTSnow Squall WarningBOUAdams, Arapahoe51 min
Feb 27, 10:11 AM MSTSnow Squall WarningBOUDouglas34 min
Feb 27, 10:30 AM MSTSnow Squall WarningBOUArapahoe30 min

Nearby

Snow Squall Warnings in Colorado, 2024Every snow squall warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.